Winter Storm, Watonwan
- When
- March 18, 12:00 AM CST to March 19, 12:00 AM CST
- Where
- Watonwan forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Low pressure developed over Nebraska on the morning of the 17th, then drifted slowly east, reaching southern Wisconsin during the early morning hours on the 19th. This storm produced a sustained period of moderate to heavy snowfall across southern Minnesota.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Low pressure developed over Nebraska on the morning of the 17th, then drifted slowly east, reaching southern Wisconsin during the early morning hours on the 19th. This storm produced a sustained period of moderate to heavy snowfall across southern Minnesota. The hardest hit areas were near the Iowa border where up to 21 inches snow accumulated. Storm total amounts of 10 to 20 inches were common south of a line from Springfield to Red Wing. North of this line, snowfall amounts averaged 5 to 10 inches. There was a sharp cutoff in accumulations, with negligible snowfall noted north of a line from Olivia to Stillwater. Some totals include 21 inches at Kiester (Faribault County), 20 inches at Easton (Faribault County), 18 inches at Geneva (Freeborn County), 17 inches just east of Ormsby (Watonwan County), 15 inches at Fairmont (Martin County), 13.5 inches at Mankato (Blue Earth County), 13 inches at Zumbrota (Goodhue County), and 12.5 inches at Springfield (Brown County).The deep snowfall, along with some blowing and drifting snow, caused several road closures in far southern Minnesota. Officials shut down Interstate 90 between Worthington and Albert Lea, Interstate 35 from Owatonna to the Minnesota/Iowa border, and State Highway 60 southwest of Madelia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 17, 3:40 PM CST, 8 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 PM CST THU MAR 17 2005 .DISCUSSION... WHAT A REVERSAL WE HAVE SEEN WITH MODEL RUNS OVER THE LAST 24 HOURS. YESTERDAY...THE 80 KM NAM HAD THE NORTHERNMOST TRACK AND THE 80 KM GFS HAD THE SOUTHERNMOST TRACK. BY MIDDAY TODAY...THESE MODELS HAD REVERSED POSITIONS FOR BOTH THE TRACK OF THE SURFACE LOW...AND THE QPF. ALL THIS WOULD SUGGEST WE SHOULD ABANDON OUR WINTER STORM SCENARIO ACROSS THE CENTRAL AND NORTHERN CWA COUNTIES. HOWEVER...ONE DIAGNOSTIC THAT HAS BEEN REASONABLY CONSISTENT THROUGHOUT THIS EVENT HAS BEEN CROSS SECTIONAL DEPICTIONS OF THE SATURATED EQUIVALENT POTENTIAL VORTICITY...THE SATURATED EQUIVALENT POTENTIAL TEMPERATURE AND OMEGA FIELDS FORCED FROM 2-D FRONTOGENETIC CONSIDERATIONS (40 KM NAM). THEREFORE...WE HAVE DECIDED TO USE THE MESOSCALE MODEL OUTPUT FOR THIS EVENT AND GO WITH A WINTER STORM WARNING FOR MOST OF OUT CENTRAL AND SOUTH CWA COUNTIES AND A WINTER WEATHER ADVISORY FOR OUR NORTHERNMOST MINNESOTA COUNTIES. THE NEGATIVE EPV FIELDS AND INTENSE VERTICAL MOTION SUGGEST THUNDERSTORM POTENTIAL WITH THIS SYSTEM. THEREFORE WE HAVE WORKED THUNDER INTO OUT FORECAST GRIDS SOUTH OF THE MINNESOTA RIVER VALLEY BETWEEN 10Z AND 12Z TONIGHT AND BROUGHT THIS CONVECTION INTO THE TWIN CITIES BY MIDDAY FRIDAY. OUR SNOW GRIDS DISPLAY A VERY STRONG GRADIENT OF STORM TOTAL SNOWFALL...SO THE POTENTIAL FOR LARGE ERRORS AT ANY ONE PLACE WILL BE LARGE. HOWEVER...THIS IS THE NATURE OF THE SYSTEM WE ARE DEALING WITH. LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY USED 00Z GFS/ENSEMBLE POPS AS REASON TO DELETE PRECIPITATION IN THE MONDAY THROUGH WEDNESDAY TIME FRAME...AND ADD PRECIPITATION TO THURSDAY MARCH 24TH. THIS AGREES WITH GFS MOS AS WELL. EVOLVING SPLIT FLOW IN THE ENSEMBLES AT 500 MB ALSO REASON FOR DRY MONDAY THROUGH WEDNESDAY. KEPT MIN AND MAX TEMPERATURES SIMILAR TO PREVIOUS GRIDS. THIS IS SUBSTANTIALLY BELOW HPC AND MEX GUIDANCE...BUT HAVE STAYED THE COURSE OF THESE COLDER TEMPERATURES BASED ON EXPECTED SNOW COVER FROM SNOW WHICH WE ARE EXPECTING...SEE SHORT TERM SECTION OF DISCUSSION FOR DETAILS. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...WARNINGS...WINTER STORM WARNING FOR CENTRAL AND SOUTHERN MINNESOTA LATE TONIGHT THROUGH FRIDAY NIGHT FOR...SOUTH OF A LINE FROM MORRIS MINNESOTA TO TAYLOR FALLS MINNEOSOTA ...WINTER WEATHER ADVISORIES FOR TONIGHT AND FRIDAY FOR CENTRAL MINNESOTA...NORTH OF A LINE FROM MORRIS MINNESOTA TO TAYLORS FALLS MINNESOTA. .WI...WARNINGS...WINTER STORM WARNING FOR LATE TONIGHT THROUGH FRIDAY NIGHT FOR WEST CENTRAL WISCONSIN WEST OF A LINE FROM BARRON TO DURAND. WINTER STORM WARNING FOR FRIDAY THROUGH FRIDAY NIGHT FOR WEST CENTRAL WISCONSIN EAST OF A LINE FROM BARRON TO DURAND. && WET/RJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 829 PM CST THU MAR 17 2005 MNZ067-069-070-073>078-082>085-091>093-WIZ024-181100- BLUE EARTH-BROWN-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN- NICOLLET-PIERCE-REDWOOD-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN- 829 PM CST THU MAR 17 2005 ...WINTER STORM WARNING IN EFFECT FROM 12 AM FRIDAY TO 6 AM CST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTH CENTRAL MINNESOTA. .DAY ONE...TONIGHT SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED THROUGH EARLY FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD THE AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND SOUTHWEST OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE NORTHWARD TOWARD MINNESOTA OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL ACCUMULATIONS COULD EXCEED ONE FOOT...ESPECIALLY FROM NEW ULM...TO MANKATO...OWATONNA...AND RED WING. TRAVEL IS DISCOURAGED...BUT EXTREME CAUTION SHOULD BE TAKEN IF TRAVEL IS A NECESSITY. FOR MORE DETAILS...SEE THE LATEST STATEMENTS AND FORECASTS CONCERNING THIS LATE WINTER STORM. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MNZ054-056-060-062>066-068-WIZ023-181100- CARVER-CHIPPEWA-HENNEPIN-LAC QUI PARLE-MCLEOD-RAMSEY-RENVILLE- ST CROIX-WASHINGTON-YELLOW MEDICINE- 829 PM CST THU MAR 17 2005 ...WINTER STORM WARNING IN EFFECT FROM 12 AM FRIDAY TO 6 AM CST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...AND A PORTION OF WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES ARE EXPECTED THROUGH EARLY FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD THE AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND SOUTHWEST OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE NORTHWARD TOWARD MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL ACCUMULATIONS OF 8 TO 12 INCHES ARE EXPECTED...ESPECIALLY FROM MADISON...TO HUTCHINSON...AND SOUTHERN PORTIONS OF THE TWIN CITIES. TRAVEL IS DISCOURAGED...BUT EXTREME CAUTION SHOULD BE TAKEN IF TRAVEL IS A NECESSITY. FOR MORE DETAILS ON THIS UPCOMING WINTER STORM...PLEASE CHECK THE LATEST STATEMENTS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. WIZ015-016-025>028-181100- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK- 829 PM CST THU MAR 17 2005 ...WINTER STORM WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM CST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. DAY ONE...TONIGHT SNOWFALL ACCUMULATIONS OF LESS THAN 2 INCHES ARE EXPECTED THROUGH EARLY FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD THE AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND SOUTHWEST OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE NORTHWARD TOWARD WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 6 TO 10 INCHES NEAR RICE LAKE AND LADYSMITH...AND COULD EXCEED A FOOT NEAR EAU CLAIRE AND AUGUSTA. TRAVEL IS DISCOURAGED...BUT EXTREME CAUTION SHOULD BE TAKEN IF TRAVEL IS A NECESSITY. FOR MORE DETAILS ON THIS UPCOMING WINTER STORM...PLEASE CHECK THE LATEST STATEMENTS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MNZ047>053-055-057>059-061-WIZ014-181100- ANOKA-BENTON-CHISAGO-ISANTI-KANDIYOHI-MEEKER-POLK-POPE-SHERBURNE- STEARNS-STEVENS-SWIFT-WRIGHT- 829 PM CST THU MAR 17 2005 ...WINTER STORM WARNING IN EFFECT FROM 12 AM FRIDAY TO 6 AM CST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS CENTRAL MINNESOTA. DAY ONE...TONIGHT SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED THROUGH EARLY FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD THE AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND SOUTHWEST OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE NORTHWARD TOWARD MINNESOTA OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 8 INCHES ARE EXPECTED. TRAVEL IS DISCOURAGED...BUT EXTREME CAUTION SHOULD BE TAKEN IF TRAVEL IS A NECESSITY. FOR MORE DETAILS ON THIS UPCOMING WINTER STORM...PLEASE CHECK THE LATEST STATEMENTS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MNZ041>045-181100- DOUGLAS-KANABEC-MILLE LACS-MORRISON-TODD- 829 PM CST THU MAR 17 2005 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS CENTRAL MINNESOTA. DAY ONE...TONIGHT SNOWFALL ACCUMULATIONS OF LESS THAN AN INCH ARE EXPECTED THROUGH EARLY FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM MOVES TOWARD THE AREA. A LARGE AREA OF SNOW HAS ALREADY DEVELOPED WEST AND SOUTHWEST OF THE AREA IN IOWA AND SOUTH DAKOTA...AND WILL MOVE NORTHWARD TOWARD MINNESOTA OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY SATURDAY MORNING. WITH THE HEAVIER SNOWFALL...VISIBILITIES COULD BE REDUCED TO A QUARTER OR A HALF A MILE. STORM TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED...WITH SOME AREAS SEEING AS MUCH AS 5 INCHES. FOR MORE DETAILS ON THIS UPCOMING WINTER STORM...PLEASE CHECK THE LATEST STATEMENTS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. KAT
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439361, 5439362, 5439363, 5439364, 5439365, 5439366, 5439367, 5439368, 5439369, 5439370, 5439371, 5439372, 5439373, 5439374, 5439375, 5439376, 5439469, 5439470, 5439471, 5439472, 5439473, 5439474.